Pharmaceutical

Long-term use of Reglan can cause serious neurological problems

tablet Long term use of Reglan can cause serious neurological problemsFor nine years, Valerie (not her real name) was prescribed and took Reglan (metoclopramide) to control her acid reflux. The drug was approved by the Food and Drug Administration (FDA) in the 1980s to treat various digestive tract conditions such as severe heartburn and gastroparesis, or the delayed emptying of the stomach contents. As the drug became more widely prescribed, the FDA began receiving reports that the drug may cause a neurological disorder. Despite the warning signs, it took the FDA almost 30 years to investigate and act.

In that time, more and more patients were developing a serious involuntary movement disorder known as Tardive Dyskinesia. Symptoms of the condition include lip smacking, tongue thrusting, eyes blinking and bulging, head jerking, facial grimacing, puckering and pursing of the lips, and involuntary movements of the fingers. There is no known cure for Tardive Dyskinesia and the symptoms may persist even after the drug has been discontinued. The drug can also mask symptoms, aggravating them after the medicine has been discontinued.

In February 2009, the FDA issued a black box warning on Reglan and all metoclopramide products warning consumers and health care professionals that long-term use (12 weeks or more) of the drug can elevate one’s risk of developing the condition. Some studies show long-term users of Reglan were as much as 20 percent greater risk of developing Tardive Dyskinesia.

Unfortunately for Valerie, she developed Tardive Dyskinesia. Her tongue is enlarged and she can no longer speak. Even though she has discontinued her use of Reglan, the symptoms still persist.

Source: People’s Pharmacy